Article

CLINICAL: DRY EYE

DED AND MULTIPLE MEDS

CAREFULLY MONITOR PATIENTS’ PRESCRIPTIONS AND OTC MEDICATIONS

HOW MANY medications do your patients take? The typical answer from doctors is “all of them.” It’s common to have patients bring in huge, worn-out storage bags full of prescription medications. While doctors can get overwhelmed spilling the contents of the bag onto the counter and beginning to enter the sundry scripts one by one into EHR, imagine how patients must feel. It is especially true for those who are elderly and may struggle to keep track of their prescriptions. Some of them, perhaps, also care for a loved one, assisting in management of their medications.

FOCUSED ON “US”

As doctors, we spend our time in professional “silos” and often don’t pay attention to the other physicians orbiting our patients. Optometry evaluates eyes. Dermatology evaluates skin. Cardiology evaluates the heart. And, so on. While we recognize the conditions we diagnose affect other body systems, we don’t have the same awareness that treatment of those conditions may have an additive, and potentially negative, effect. Individually, each doctor aims to help the patient with his or her prescription, but at what cost? Doctors are quick to recite primum non nocere (“first do no harm”). However, many do not consider the collective effect of their recommendations on side effects or patient compliance. The total impact can actually cause harm to their patients.

NEGATIVE SYNERGY?

Polypharmacy can be defined many ways, but classically it is the simultaneous use of multiple medications (often greater than or equal to five) by a single patient for one or more conditions.

Patients older than age 65 are the largest consumers of both prescription and non-prescription drugs in the United States and, therefore, often at highest risk for adverse events due to polypharmacy. Furthermore, this group of patients has doubled through the last 30 years. This growth has made way for an increasing amount of drug-related morbidity and mortality.

As with many disease states, the impact of polypharmacy in ocular surface disease (OSD) remains unclear. Typically, we recognize side effects associated with medications in isolation, as if those medications are the only ones being prescribed to the patient. This occurs because adverse events are often established within the strict parameters of research protocols in which subjects enrolled may have limited exposure to use additional drugs or be part of a very “cherry-picked” population who do not exhibit other conditions. Unfortunately, real life patients aren’t as ideal as test subjects who live in a bubble; rather they have multiple disease processes and take several medications to manage their conditions.

TYPICAL DED PATIENT

Let’s take a typical patient who presents with a complaint of dry eye disease (DED) — a 54-year old, Caucasian female with a systemic history of mild seasonal allergy, controlled hypertension, gastric reflux and mild osteoarthritis. She takes loratadine (Claritin, Bayer) as needed during the spring, omeprazole (Prilosec OTC, Procter and Gamble) as needed and propranolol (Hemangeol, Pierre Fabre) daily. She also uses ibuprofen (Advil, Pfizer) when her shoulder hurts. Additionally, she takes herbal remedies to manage her peri-menopausal symptoms. Her list of medications is common, and several have potential adverse effects to the ocular surface.

Some medications are notorious offenders when it comes to causing DED signs and symptoms. Antihistamines are well known for their deleterious side effects relative to the ocular surface.

What role does polypharmacy play in DED?
PHOTO CREDIT: Burlingham/stock.adobe.com

Many doctors are erroneously under the impression that certain allergy medications cause little change for DED patients. First-generation antihistamines, such as diphenhydramine (Benadryl, Johnson & Johnson) and chlorpheniramine maleate (Chlor-Trimeton, Merck), have both drying and sedating effects. Even their non-decongestant counterparts, second-generation loratadine and cetirizine (Zyrtec, Johnson & Johnson) can have drying effects by decreasing tear volume. (Don’t be fooled into giving patients’ second-generation medications a thumbs up.)

Our patient isn’t taking just the allergy medication. She’s also taking a daily medication for hypertension. Beta-blockers are among the most prescribed in the United States. With 26.4 million Americans older than age 60 popping beta-blockers, such as propranolol, daily, it is expected that many may experience DED. Beta-blockers cause a decrease in aqueous production, via a reduction in lysozyme levels and immunoglobulin A, which ultimately results in symptoms.

Let’s not forget all those OTC medications the patient takes too. She uses omeprazole for gastric reflux. Proton pump inhibitors (PPIs), developed in the 1980s, became big sellers with more than $11 billion in sales in the U.S. alone, only behind statins in total cost expenditure worldwide. Once prescribed by physicians, many are now available OTC and easily in the hands of patients. PPIs are known to exacerbate DED symptoms. However, that drug class doesn’t typically raise the same red flag to practitioners as other known offenders. Equally, medications, such as ibuprofen, may cause OSD symptoms, often manifesting in blurred vision.

Individually, our patient’s medications expose her to greater risk of DED. However, what role does polypharmacy play in her complaint? Do medications stacked on each other equal the same relative side effect, or do they cause an exponential increase for the patient? More research is required to fully answer that question. Until then, consider that one plus one may not equal two when it comes to a patient’s secondary DED due to medications. OM